Iowa, 2022

Hail and Damaging Winds in Iowa, July 23, 2022

July 23, 2022 · NWS DMX · 8 events in 6 counties and zones

A shortwave pushed across the Midwest, resulting a a period of severe storms. the leading moisture axis and warm front were confined main to Minnesota in the afternoon, though a few stronger storms skimmed northern Iowa with a hail report in Winnebago county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave pushed across the Midwest, resulting a a period of severe storms. the leading moisture axis and warm front were confined main to Minnesota in the afternoon, though a few stronger storms skimmed northern Iowa with a hail report in Winnebago county. The cold front passed across Iowa later in the evening from western to northern Iowa. Modest CAPE was in place but with strong deep layer shear over 40 kts and drier low levels noted in model soundings, gusty winds were the primary hazard with this second round of thunderstorms. Winds gusted over 60 mph with a few reports of damage to trees and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 11:47 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 23, 11:47 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1247 PM CDT Sat Jul 23 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Jul 23 2022

Key points:

-Hot temperatures with high heat indices today
-Severe convection likely for northern Iowa in the afternoon
-A secondary round of convection builds into the rest of central
Iowa in the evening with a decreased severe weather risk
-Active weather pattern resumes Sunday night

A warm front is parked along Highway 20 early this morning and given
the conditional low-level instability, it was able to initiate some
convection in areas northeast in an area of uncapped MUCAPE. The
lack of extensive precip in central Iowa should allow for this
boundary to advance to the north as expected and become the driving
boundary for the severe weather in southern MN today. Iowa will be
in the warm sector entirely by the afternoon, but areas south may
have lower high temperatures due to remnant cloud cover from the
overnight convection in Nebraska. The heat advisory was expanded
northward slightly in collaboration with neighboring offices.

As daytime heating and increased moisture advection pick up in the
daytime, storm initiation will begin in the early afternoon hours in
Minnesota. Low-level lapse rates are high and mid-level lapse rates
improve the farther north you traverse. The best area of sustainable
deep-layer shear should also remain north of Highway 20 during the
day, meaning the best chance for organized severe convection for
Iowa will be concentrated in the northern portions of the state.
Soundings for this area have the "inverted V" look in the low levels
along with some capping, increasing the confidence in more elevated
convection with damaging wind potential. Hail is possible given the
high amount of MLCAPE, but may be limited from high moisture content
and high freezing levels. PWATs are approaching 2" this afternoon,
making heavy rainfall possible, however given the maturity of the
crops as well as the relatively dry spell the state has experienced,
widespread hydro issues are not a concern with this event. Regarding
the tornado threat, some stretching potential exists close to the
Iowa/Minnesota border. A tornado or two is possible with any bowing
segments or rotating cells that form within the line.

For the rest of Iowa later today and tonight, models have shown a
second push of convection that will expand south along the cold
front once daytime heating is lost. While CAPE and shear will
support some organized convection, severe weather will wane as the
night progresses. Severe wind gusts and some hail are possible.
There is uncertainty in the amount of coverage of storms in
southern Iowa. Therefore, low pops have been kept in this area.

Looking ahead at Sunday, temperatures will be much cooler with the
passage of the front with high temperatures only reaching the 80s.
The front will turn back northward somewhere in northern Missouri
and reinitiate from the LLJ surge Sunday night. Models hint that
this round could be an efficient rainfall producer. Uncertainty
remains in how far north the precip will extend so have kept pops in
southern Iowa.

An active weather pattern will continue into the first half of the
week with multiple shortwaves ejecting synoptic energy into the
area. Rain chances exist for each day this week and uncertainty
remains primarily in placement of any existing boundaries. The
ridging pattern will be blocked in the west due to a closed upper
low in Canada which will keep our high temperatures in the 80s. High
pressure will settle into the area after Wednesday, bringing a
return of dry weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1240 PM CDT Sat Jul 23 2022

Multiple rounds of storms will track in vicinity of northern
sites. The first round will likely stay along the northern border,
mostly impacting KMCW. The second round will be further south,
likely impacting KFOD, KMCW, and KALO. Second round could also
impact KDSM and KOTM but confidence is lower in southern extent.
MVFR cigs are possible if storm passes directly over a site, but
should remain mostly VFR. Gusty winds out of the southwest this
afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ023>028-033>039-
044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Ansorge/Jimenez
AVIATION...Dodson/Cogil
Hazardous weather outlook, Jul 23, 2:48 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
348 AM CDT Sat Jul 23 2022

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-240900-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
348 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Heat Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Strong to severe thunderstorms are forecast this afternoon into
tonight. The highest severe risk is over northern Iowa with the
main hazards expected to be damaging wind gusts, large hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storm chances are possible Sunday into the first half
of next week. Any severe risk will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

IAZ004>007-015>017-240900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
348 AM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Hot conditions will continue across the area on Saturday with
heat indices well into the 90s to around 100 degrees.

Strong to severe thunderstorms are forecast this afternoon into
tonight. The highest severe risk is over northern Iowa with the
main hazards expected to be damaging wind gusts, large hail, and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional storm chances are possible Sunday into the first half
of next week. Any severe risk will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday.

Ansorge

The radar

The Des Moines radar (KDMX), 170 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Winnebago

When
July 23, 1:18 PM CST
Where
Winnebago County, 1.66 mi ESE of Forest City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.260, -93.620

A trained spotter reported a few hail stones up to half dollar sized.

Thunderstorm Wind, Sac

When
July 23, 7:45 PM CST
Where
Sac County, 0.69 mi S of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -95.050

Trained spotter estimated 60 mph gusts.

Thunderstorm Wind, Crawford

When
July 23, 8:02 PM CST
Where
Crawford County, 0.51 mi W of Denison
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
42.020, -95.360

Thunderstorm Wind, Sac

When
July 23, 8:15 PM CST
Where
Sac County, 1.23 mi SE of Odebolt
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -95.250

Power poles down eat of Odebolt with damage to trees, a grain bin, and a shed. Delayed report, time estimated via radar.

Thunderstorm Wind, Sac

When
July 23, 8:28 PM CST
Where
Sac County, 1.38 mi S of Lake View
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -95.050

Trees down and power out in Lake View. Delayed report, time estimated via radar.

Thunderstorm Wind, Boone

When
July 23, 9:08 PM CST
Where
Boone County, 0.86 mi SW of Boxholm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -94.110

Trees down in neighborhood with power outage. Delayed report, time estimated via radar.

Thunderstorm Wind, Cerro Gordo

When
July 23, 9:56 PM CST
Where
Cerro Gordo County, (Mcw)mason City Muni
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.150, -93.330

Thunderstorm Wind, Pocahontas

When
July 23, 10:04 PM CST
Where
Pocahontas County, 5.34 mi NE of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.630, -94.750

Several tree branches down on farmstead. Report via social media, time estimated via radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041562, 1041563, 1041564, 1041565, 1041566, 1041567, 1041568, 1041569.